Funnel Cloud, Rock Island
- When
- August 28, 1:29 PM CST
- Where
- Rock Island County, 3.68 mi W of Hillsdale
- Reported by
- Public
- Coordinates
- 41.610, -90.240
The public reported a funnel cloud 5 miles east of Port Byron.
Scattered showers and thunderstorms developed ahead of a slow moving cold front in northwest Illinois during the afternoon of August 28th. A storm moving through Rock Island produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed ahead of a slow moving cold front in northwest Illinois during the afternoon of August 28th. A storm moving through Rock Island produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 11:26 AM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1226 PM CDT Mon Aug 28 2017 ...AVIATION UPDATE... .UPDATE... Issued at 858 AM CDT Mon Aug 28 2017 Dense fog has been slow to dissipate along and east of the Mississippi River, likely enhanced by low level moisture from areas that received rainfall yesterday. Have extended the dense fog advisory for southeast Iowa, northeast Missouri and much of west central and northwest Illinois until 11 am. Also updated the forecast to include isolated showers and thunderstorms that have popped up along the back edge of the stratus deck in southeast Iowa. && .SYNOPSIS... Issued at 325 AM CDT Mon Aug 28 2017 Upper low over northern Wisconsin this morning, while the upper ridge remains firmly in place over the western US and Harvey continues over the Texas coast. At the surface, front has pushed into central Illinois with convection festering along it. && .SHORT TERM...(Today and Tonight) ISSUED AT 325 AM CDT Mon Aug 28 2017 Upper low over northern Wisconsin this morning will be the main weather-maker for our area through the short term. As the low drops south into Illinois today, convection is expected to regenerate across much of the area. 500-700mb lapse rates around 6.5C support lightning development, and have included chance pops for thunderstorms for the bulk of the day. Also cannot rule out small hail this afternoon given the cold air aloft. Most of activity should wane with sunset and loos of heating. .LONG TERM...(Tuesday through Sunday) ISSUED AT 325 AM CDT Mon Aug 28 2017 Much of the long term forecast period will be dry with near to slightly below normal temperatures. For Tuesday, an upper level low will exit to the east with a few showers and afternoon thunderstorms lingering across far northwest Illinois. Gradual warming will continue Tuesday into Wednesday. A weak cold front is forecast to push south into the area late Wednesday into Thursday, accompanied by some showers. Cooler and drier air will overspread the northern counties behind the front, with afternoon highs Thursday in the mid/upper 70s. Friday through Sunday, expect mainly dry conditions with another gradual warming trend. Afternoon temps should reach the low/mid 80s area wide by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1226 PM CDT Mon Aug 28 2017 Lingering low level moisture and instability resulting from an upper low over the western Great Lakes will produce widely scattered afternoon showers, isolated thunderstorms and overnight fog. Coverage of thunderstorms is expected to be low and thus has only been included at the BRL site, where a storm was in the vicinity to the west at midday. Otherwise, lingering low clouds should lift, improving conditions to VFR for a period from mid afternoon into early evening. Low clouds and fog are then expected to redevelop overnight, leading to widespread IFR and possible very low IFR conditions toward morning, followed by gradual improvement through midday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Sheets SYNOPSIS...DMD SHORT TERM...DMD LONG TERM...RP Kinney AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1146 AM CDT Mon Aug 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1146 AM CDT Mon Aug 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon. The main threat will be cloud to ground lightning. Dense fog will be possible late tonight into Tuesday morning across the outlook area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated storms are possible Tuesday afternoon in far northwest Illinois, with lightning the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. Sheets
The Quad Cities radar (KDVN), 28 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud 5 miles east of Port Byron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719012.